From Knoxville, Tennessee, USA:
What are the conditions or symptoms that may indicate that a type 2 diabetic currently taking oral medication may also need insulin injections? I am taking metformin 1000 mg, Actos 45 mg, and Amaryl 4 mg. I am able, most often, to keep my glucose level between 70 and 180 mg/dl [3.9 and 10.0 mmol/L], but it is constantly moving up or down. No special diet or exercise seems to stabilize it. As it falls below 80 mg/dl [4.4 mmol/L], I become very shaky and feel that I must eat and when it climbs above 150 mg/dl [8.3 mmol/L], I become very lethargic. I very seldom feel energetic and most often feel a need for rest. Is this normal?
The bottom line is your A1c test which gives you a two to three month average of all of your blood sugars, even when you are not checking. The A1c goal is less than 6.5%. If you cannot achieve this goal with meal planning, physical activity and oral medicine for diabetes, then insulin should be added. You are already taking a drug that works by making your pancreas make more insulin (Amaryl) and two drugs that work on insulin resistance (Metformin and Actos). The only medicine that you are taking that can cause low blood sugar is the Amaryl. If you get a lot of lows you should speak to your doctor about it. If your A1c is not less than 6.5% and you are doing your best with meal planning and physical activity, then insulin may be what you need to achieve good control. Delaying insulin therapy when you cannot achieve target with your current treatment puts you at risk for serious complications.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.